Alert archive / Oregon / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 16, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Aug 2, 2009, 3:41 PM PDT for Klamath County, Lake County, Oregon. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2009, 3:41 PM PDT (22:41 UTC)
- Expired
- Aug 2, 2009, 4:18 PM PDT
- In force
- 37 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
Counties Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 158 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 2:39 PM PDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 2949 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:00 PM PDT, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 2, 2:00 PM PDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
200 PM PDT SUN AUG 2 2009
.SHORT TERM...A CLOSED LOW IS LOCATED AROUND 300 MILES WEST OF SAN
FRANCISCO THIS AFTERNOON. THE MODELS ARE IN GOOD AGREEMENT MOVING
THIS LOW VERY SLOWLY TO THE NORTHEAST TO NEAR THE NORTHERN
CALIFORNIA COAST BY LATE WEDNESDAY. THE AIR MASS OVER MUCH OF THE
REGION WILL CONTINUE TO BE MOIST AND UNSTABLE.
ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF THE
REGION THIS AFTERNOON AND EVENING. VISIBLE SATELLITE IMAGERY SHOWS
THE CLOUD COVER THAT WAS OVER MOST OF THE REGION THIS MORNING IS
DISSIPATING EARLY THIS AFTERNOON. THIS WILL ALLOW FOR INCREASED
SURFACE HEATING AND INSTABILITY AHEAD OF A SHORT WAVE THAT WILL MOVE
ACROSS THE AREA THIS EVENING. THERE IS POTENTIAL THAT SOME STORMS
COULD PRODUCE LARGE HAIL AND STRONG WIND GUSTS. ON MONDAY THE FOCUS
OF ACTIVITY TEMPORARILY SHIFTS A LITTLE EAST TO THE CASCADES AND
EAST SIDE WHERE DYNAMICS ARE BETTER. THERE WILL STILL BE A THREAT OF
ISOLATED CONVECTION NEAR THE WEST SLOPES OF THE CASCADES MONDAY
AFTERNOON AND EVENING. LITTLE CHANGE WITH THIS PATTERN EXPECTED ON
TUESDAY. LOOKING AHEAD TO WEDNESDAY...WITH THE UPPER LOW FORECAST TO
BE JUST OFF THE NORTHERN CALIFORNIA COAST THERE WILL CONTINUE TO BE
AN AMPLE SUPPLY OF MOISTURE FOR MORE SHOWERS AND THUNDERSTORMS
ACROSS MOST OF THE REGION.
.LONG TERM...THE GFS AND ECMWF ARE IN AGREEMENT THAT THE UPPER LOW
WILL MOVE INLAND THURSDAY THROUGH FRIDAY. COMPARED TO THE TEMPS WE
HAVE BEEN EXPERIENCING LATELY...MUCH COOLER AIR WILL SPREAD OVER THE
REGION BEGINNING THURSDAY. FOR SATURDAY AND SUNDAY A TROUGH WILL
REMAIN OVER THE PACIFIC NORTHWEST.
&&
.AVIATION...GENERALLY IFR CONDITIONS WILL PREVAIL ALONG THE COAST
THROUGH MONDAY MORNING. AREAS OF IMPROVEMENT EXPECTED MONDAY
AFTERNOON. INLAND...ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP
ACROSS THE AREA THIS AFTERNOON AND CONTINUE INTO THIS EVENING.
POTENTIAL EXISTS FOR SOME OF THESE STORMS TO PRODUCE LARGE HAIL.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FIRE WEATHER WATCH THROUGH 11 PM PDT THIS EVENING FOR ORZ616.
RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ617-ORZ620-
ORZ621-ORZ622-ORZ623-ORZ624-ORZ625.
CA...NONE.
PACIFIC COASTAL WATERS...NONE.
RH/BL/KS/MWHazardous weather outlook, Aug 2, 2:54 PM PDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 254 PM PDT SUN AUG 2 2009 ORZ023-030400- CENTRAL DOUGLAS COUNTY- 254 PM PDT SUN AUG 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST OREGON. .DAY ONE...THIS AFTERNOON AND TONIGHT A FIRE WEATHER WATCH IS IN EFFECT FROM 5 PM PDT THIS AFTERNOON UNTIL 11 PM PDT TONIGHT FOR ABUNDANT LIGHTNING AND DRY FUELS. SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SLOW-MOVING STORM SYSTEM OFF THE COAST OF CALIFORNIA WILL REMAIN NEARLY STATIONARY BEFORE MOVING ONSHORE AND INTO THE REGION DURING THE MIDDLE AND LATTER HALF OF THE WEEK. THIS WILL RESULT IN THE THREAT OF UNSETTLED WEATHER FOR MUCH OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ024-026>031-030400- EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY- SOUTH CENTRAL OREGON CASCADES- SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- 254 PM PDT SUN AUG 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL OREGON AND SOUTHWEST OREGON. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM PDT TONIGHT. A RED FLAG WARNING IS ALSO IN EFFECT UNTIL 11 PM PDT TONIGHT FOR ABUNDANT LIGHTNING AND DRY FUELS. SEE WEATHER MESSAGES FOR MORE SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SLOW-MOVING STORM SYSTEM OFF THE COAST OF CALIFORNIA WILL REMAIN NEARLY STATIONARY BEFORE MOVING ONSHORE AND INTO THE REGION DURING THE MIDDLE AND LATTER HALF OF THE WEEK. THIS WILL RESULT IN THE THREAT OF UNSETTLED WEATHER FOR MUCH OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ025-030400- EASTERN DOUGLAS COUNTY FOOTHILLS- 254 PM PDT SUN AUG 2 2009 .DAY ONE...THIS AFTERNOON AND TONIGHT A RED FLAG WARNING IS IN EFFECT UNTIL 11 PM PDT TONIGHT FOR ABUNDANT LIGHTNING AND DRY FUELS. SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SLOW-MOVING STORM SYSTEM OFF THE COAST OF CALIFORNIA WILL REMAIN NEARLY STATIONARY BEFORE MOVING ONSHORE AND INTO THE REGION DURING THE MIDDLE AND LATTER HALF OF THE WEEK. THIS WILL RESULT IN THE THREAT OF UNSETTLED WEATHER FOR MUCH OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ080>085-030400- WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY- SOUTH CENTRAL SISKIYOU COUNTY- NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY- NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY- 254 PM PDT SUN AUG 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CALIFORNIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM PDT TONIGHT. SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SLOW-MOVING STORM SYSTEM OFF THE COAST OF CALIFORNIA WILL REMAIN NEARLY STATIONARY BEFORE MOVING ONSHORE AND INTO THE REGION DURING THE MIDDLE AND LATTER HALF OF THE WEEK. THIS WILL RESULT IN THE THREAT OF UNSETTLED WEATHER FOR MUCH OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 2, 1:55 PM PDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 155 PM PDT SUN AUG 2 2009 ORZ030-031-022145- CENTRAL AND EASTERN LAKE COUNTY OR-NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY OR- 155 PM PDT SUN AUG 2 2009 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAKE AND EASTERN KLAMATH COUNTIES UNTIL 245 PM PDT... AT 155 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES NORTHEAST OF BLY...OR 40 MILES NORTHWEST OF LAKEVIEW...MOVING NORTH AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... RURAL WESTERN LAKE COUNTY... RURAL EASTERN KLAMATH COUNTY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4271 12128 4284 12087 4256 12085 4244 12092 TIME...MOT...LOC 2055Z 166DEG 12KT 4258 12091 BTL
Special weather statement, Aug 2, 1:57 PM PDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 157 PM PDT SUN AUG 2 2009 ORZ024>030-030600- EASTERN CURRY COUNTY AND JOSEPHINE COUNTY- EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY- SOUTH CENTRAL OREGON CASCADES- SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- INCLUDING THE CITIES OF...GRANTS PASS...STEAMBOAT... TOKETEE FALLS...MEDFORD...ASHLAND...CRATER LAKE...CRESCENT LAKE... DIAMOND LAKE...UNION CREEK...HOWARD PRAIRIE...SISKIYOU SUMMIT... ALTAMONT...KLAMATH FALLS...BEATTY...BLY...CHEMULT...CRESCENT... GILCHRIST...SPRAGUE RIVER 157 PM PDT SUN AUG 2 2009 ...THUNDERSTORMS DEVELOPING OVER THE AREA THIS AFTERNOON... A MOIST AND UNSTABLE AIRMASS OVER THE REGION WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE AREA THIS AFTERNOON AND CONTINUE INTO THIS EVENING. SOME STORMS MAY BECOME STRONG ENOUGH TO PRODUCE LARGE HAIL AND STRONG WIND GUSTS. THUNDERSTORMS ARE EXPECTED TO DECREASE AFTER 10PM. HOLTZ
Special weather statement, Aug 2, 2:31 PM PDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 231 PM PDT SUN AUG 2 2009 CAZ085-ORZ030-022215- MODOC COUNTY CA-NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY OR- 231 PM PDT SUN AUG 2 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN LAKE...EXTREME SOUTHEASTERN KLAMATH AND NORTHERN MODOC COUNTIES UNTIL 315 PM PDT... AT 229 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES WEST OF WILLOW RANCH...OR 26 MILES SOUTHWEST OF LAKEVIEW. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN KLAMATH...EXTREME SOUTHERN LAKE AND NORTHERN MODOC COUNTIES. THIS STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4201 12097 4216 12067 4184 12067 4180 12080 TIME...MOT...LOC 2131Z 180DEG 0KT 4190 12068 BTL
Special weather statement, Aug 2, 2:41 PM PDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 241 PM PDT SUN AUG 2 2009 ORZ030-022215- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY OR- 241 PM PDT SUN AUG 2 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KLAMATH COUNTY UNTIL 315 PM PDT... AT 239 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES EAST OF LORELLA...OR 33 MILES WEST OF LAKEVIEW...MOVING NORTHWEST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN KLAMATH COUNTY. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4237 12142 4238 12091 4207 12093 4205 12100 TIME...MOT...LOC 2141Z 154DEG 7KT 4208 12097 BTL
Special weather statement, Aug 2, 3:20 PM PDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 320 PM PDT SUN AUG 2 2009 CAZ085-022245- MODOC COUNTY CA- 320 PM PDT SUN AUG 2 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MODOC COUNTY UNTIL 345 PM PDT... AT 316 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES WEST OF LIKELY...OR 18 MILES SOUTHWEST OF ALTURAS...MOVING NORTHWEST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...CANBY. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4144 12101 4155 12071 4123 12056 4119 12081 TIME...MOT...LOC 2219Z 154DEG 10KT 4128 12072 KRS
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:55 PM PDT | Severe Thunderstorm Warning | MFR | Douglas, Jackson, Klamath | 44 min |
| Aug 1, 5:59 PM PDT | Special Weather Statement | MFR | Jackson | 31 min |
| Aug 1, 6:04 PM PDT | Severe Thunderstorm Warning | MFR | Klamath | 26 min |
| Aug 1, 6:48 PM PDT | Special Weather Statement | MFR | Josephine | 42 min |
| Aug 1, 6:50 PM PDT | Severe Thunderstorm Warning | MFR | Douglas, Jackson | 29 min |
| Aug 1, 7:07 PM PDT | Severe Thunderstorm Warning | MFR | Jackson | 23 min |
| Aug 1, 7:30 PM PDT | Severe Thunderstorm Warning | MFR | Jackson | 30 min |
| Aug 1, 8:08 PM PDT | Severe Thunderstorm Warning | MFR | Jackson | 37 min |
| Aug 1, 8:32 PM PDT | Severe Thunderstorm Warning | MFR | Jackson, Josephine | 28 min |
| Aug 1, 8:44 PM PDT | Severe Thunderstorm Warning | MFR | Jackson, Josephine | 19 min |
| Aug 1, 8:46 PM PDT | Severe Thunderstorm Warning | MFR | Jackson | 29 min |
| Aug 2, 12:53 PM PDT | Red Flag Warning | MFR | Curry, Douglas, Harney, Jackson, Josephine, Klamath and 2 more | 9 hr |
| Aug 2, 1:55 PM PDT | Special Weather Statement | MFR | Klamath | 50 min |
| Aug 2, 2:41 PM PDT | Special Weather Statement | MFR | 34 min | |
| Aug 2, 3:26 PM PDT | Severe Thunderstorm Warning | MFR | Lake | 49 min |
| Aug 2, 3:31 PM PDT | Severe Thunderstorm Warning | MFR | Lake | 29 min |
| Aug 2, 3:58 PM PDT | Severe Thunderstorm Warning | MFR | Lake | 39 min |
| Aug 2, 4:30 PM PDT | Severe Thunderstorm Warning | MFR | Lake | 25 min |
| Aug 2, 4:57 PM PDT | Special Weather Statement | MFR | 48 min | |
| Aug 1, 11:10 PM PDT | Special Weather Statement | MFR | Siskiyou | 50 min |
| Aug 2, 2:31 PM PDT | Special Weather Statement | MFR | Modoc | 44 min |
| Aug 2, 3:20 PM PDT | Special Weather Statement | MFR | Modoc | 25 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.